Arkansas, 2012

Hail and Damaging Wind in Arkansas, May 29, 2012

May 29, 2012 · NWS TSA · 2 events in 2 counties and zones

Thunderstorms developed along and ahead of a cold front moving through the region. A few of the storms produced damaging wind and large hail as they moved across northwest Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed along and ahead of a cold front moving through the region. A few of the storms produced damaging wind and large hail as they moved across northwest Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 28, 10:49 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, May 28, 10:49 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1149 PM CDT MON MAY 28 2012

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
SHOWERS AND THUNDERSTORMS WILL LIKELY AFFECT KBVO/KFYV/KXNA DURING
THE FIRST FEW HOURS OF THE FORECAST PERIOD. SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE AGAIN AT ALL SITES TUESDAY
AFTERNOON. VFR CONDITIONS WILL PREVAIL OUTSIDE OF ANY STORMS.

&&

.PREV DISCUSSION... /ISSUED 947 PM CDT MON MAY 28 2012/

DISCUSSION...
PRIME EVENING CONVECTION JUST OUTSIDE OF TSA FORECAST
REGION.  PAYNE/LOGAN COUNTY CONVECTION WAS IN HOLDING
PATTERN NEAR ALMOST STATIONARY  LOW LEVEL CONVERGENCE
VIA MESO-LOW.  IN LAST 30 MINUTES THAT CONVECTION AND
ASSOCIATED LIGHTNING HAS BEEN PROPAGATING SOUTH.

OTHER WIDELY SCATTERED SHOWERS/ISOLATED THUNDERSTORMS
GENERALLY IN I-44 VICINITY LACKING PUNCH. SHORT RANGE
HR CUBED MODEL HAS BEEN FAIR WITH EVENING CONVECTION.
SAME MODEL EVENTUALLY EXPANDS  THUNDER AREA EAST INTO
MUCH OF EASTERN OK AND NORTHWEST AR ABOUT AS FORECAST.
HAIL POSSIBLE OVERNIGHT..MAYBE EVEN MARGINALLY SEVERE
BUT SEVERE THREAT ISOLATED AT MOST.                GW

PREV DISCUSSION... /ISSUED 634 PM CDT MON MAY 28 2012/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
STORM COVERAGE WILL LIKELY REMAIN QUITE ISOLATED TONIGHT AND
TUESDAY AND WILL ONLY MENTION VCTS AT KFYV AND KXNA LATER TONIGHT
AS THESE SITES ARE MOST LIKELY TO SEE A STORM NEAR THE SITE. VFR
CONDITIONS WILL PREVAIL OUTSIDE OF ANY THUNDERSTORMS AND WINDS
WILL REMAIN RELATIVELY LIGHT.

PREV DISCUSSION... /ISSUED 303 PM CDT MON MAY 28 2012/

DISCUSSION...

UNSEASONABLY HOT AGAIN TODAY...WITH MORE HUMIDITY ACROSS MUCH OF
THE AREA THAN YESTERDAY. PERSISTENT CU DECK ASSOCIATED WITH
MOISTURE/INSTABILITY AXIS EXTENDS ROUGHLY ALONG INTERSTATE 44 IN
NORTHEAST OKLAHOMA. APPROACHING WEAK COLD FRONT HAS SLOWED
CONSIDERABLY...AND HAS BEEN LARGELY STATIONARY THIS AFTERNOON
EXTENDING FROM FAR SOUTHWEST OKLAHOMA INTO SOUTH CENTRAL KANSAS.
LOCAL MESOANALYSIS SHOWS A STILL POTENT...BUT SLOW WEAKENING OF
THE CAP IN THE VICINITY OF THE FRONT...SO ISOLATED STORM
DEVELOPMENT LATER THIS AFTERNOON CANNOT BE TOTALLY RULED OUT
BEFORE DAYTIME HEATING CEASES. MORE LIKELY...HOWEVER...IS SCATTERED
THUNDERSTORM DEVELOPMENT LATE TONIGHT AND EARLY TOMORROW WITHIN
THE INSTABILITY AXIS IN ASSOCIATION WITH A WEAK UPPER LEVEL SPEED
MAX MOVING ACROSS THE AREA. THIS IDEA IS SUPPORTED BY THE
ARW...NMM...AND OUR LOCAL WRF RUNS.

CONDITIONS SHOULD BE PRIMARILY DRY DURING THE DAY TOMORROW...AND
ALSO LIKELY WEDNESDAY...WITH OVERNIGHT MCS ACTIVITY EXPECTED
TOMORROW NIGHT AND AGAIN WEDNESDAY NIGHT AND THURSDAY. CONVECTIVE
DEBRIS FROM TOMORROW NIGHTS EXPECTED MCS SHOULD KEEP HIGH
TEMPERATURES DOWN A COUPLE OF DEGREES FOR WEDNESDAY BEFORE THE
REAL COOL AIR ARRIVES THURSDAY AS THE UPPER FLOW TRANSITIONS TO A
NORTHWESTERLY DIRECTION ON THE HEELS OF THE DEPARTING UPPER LOW.

BOTH TOMORROW NIGHT AND WEDNESDAY NIGHT...INSTABILITY AND SHEAR
PARAMETERS APPEAR SUPPORTIVE OF SEVERE STORM POTENTIAL...
ESPECIALLY DAMAGING THUNDERSTORM WINDS FROM A WELL DEVELOPED MCS
AND BOWING SEGMENTS. HEAVY RAIN POTENTIAL APPEARS TO BE GREATEST
ON WEDNESDAY NIGHT AND INTO THURSDAY...WHERE SOME AREAS COULD PICK
UP AN INCH OR MORE OF RAIN. IT LOOKS LIKE THESE EVENTS MIGHT SPARE
TULSA AT THE LAST MINUTE FROM SEEING ITS DRIEST MAY ON RECORD.

DRIER WEATHER SHOULD PREVAIL FROM FRIDAY THROUGH THE WEEKEND AND
INTO NEXT WEEK...WITH TEMPERATURES WARMING EACH DAY BACK TO ABOVE
NORMAL LEVELS.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.

&&

AVIATION...05
Hazardous weather outlook, May 28, 4:16 PM CST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
516 PM CDT MON MAY 28 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-291000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
515 PM CDT MON MAY 28 2012

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...MID TO LATE EVENING OR OVERNIGHT.

DISCUSSION...
A CONDITIONALLY UNSTABLE MOIST AXIS FROM SOUTHWEST OKLAHOMA
THROUGH EASTERN OKLAHOMA TO  SOUTHWEST MISSOURI IS EXPECTED
TO ERUPT INTO SCATTERED THUNDERSTORMS LATE THIS EVENING AND
OVERNIGHT.  MORE THAN AMPLE INSTABILITY... WITH MIXED LAYER
CAPE VALUES OF   2500 TO 3500 J/KG   WILL BE ACCOMPANIED BY
JUST MARGINAL SHEAR. THUS THE PRIMARY SEVERE THREAT WILL BE
LARGE HAIL...WITH DAMAGING WIND A LESSER THREAT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORMS WILL DEVELOP TO OUR WEST ON TUESDAY AFTERNOON
AND ORGANIZE INTO CLUSTERS THAT MOVE ACROSS OUR REGION TUESDAY
NIGHT. THERE WILL BE A LIMITED SEVERE WEATHER THREAT IN THE FORM
OF DAMAGING WINDS AND LARGE HAIL. AN EVEN GREATER CHANCE FOR ONE
OR MORE WELL ORGANIZED THUNDERSTORM COMPLEXES TO AFFECT OUR AREA
WILL BE ON WEDNESDAY NIGHT. A SHORTWAVE TROUGH WILL SWEEP ACROSS
THE PLAINS IN NORTHWEST FLOW WHICH WILL AID IN OVERALL CONVECTIVE
COVERAGE AND INTENSITY WEDNESDAY NIGHT.  DAMAGING WINDS AND LARGE
AND POTENTIALLY HEAVY RAIN WILL ACCOMPANY THESE STORM COMPLEXES
AS THEY SWEEP SOUTHEAST WEDNESDAY NIGHT AND THURSDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 28, 11:08 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1208 AM CDT TUE MAY 29 2012

OKZ066>068-070-071-290545-
CHEROKEE OK-MCINTOSH OK-MUSKOGEE OK-OKMULGEE OK-WAGONER OK-
1208 AM CDT TUE MAY 29 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1245 AM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     WESTERN CHEROKEE AND NORTHERN MUSKOGEE

IN SOUTHEAST OKLAHOMA
     NORTHERN MCINTOSH

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN OKMULGEE AND SOUTHEASTERN WAGONER

AT 1208 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES NORTHEAST OF PORTER TO 8 MILES SOUTH OF
HOFFMAN...MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THESE STORMS INCLUDE...HOFFMAN...ERAM...HULBERT...WAGONER...
CHOSKA...TULLAHASSEE...PORTER...OKAY...CHECOTAH...STIDHAM...ONAPA...
PIERCE...HITCHITA...RENTIESVILLE...MUSKOGEE...COUNCIL HILL...
OKTAHA...KEEFETON...WAINWRIGHT...BOYNTON...SUMMIT...JAMESVILLE...
TAFT...FORT GIBSON...LAKE EUFAULA STATE PARK AND SEQUOYAH STATE PARK.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3597 9507 3534 9547 3534 9597 3597 9553
TIME...MOT...LOC 0508Z 271DEG 29KT 3589 9547 3537 9584
Special weather statement, May 28, 11:19 PM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1219 AM CDT TUE MAY 29 2012

OKZ057-058-063-290615-
CRAIG OK-DELAWARE OK-OTTAWA OK-
1219 AM CDT TUE MAY 29 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 115 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     EASTERN CRAIG...NORTHWESTERN DELAWARE AND OTTAWA

AT 1219 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTHWEST OF WELCH TO 9 MILES SOUTH OF PYRAMID
CORNERS...MOVING EAST AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THESE STORMS INCLUDE...MIAMI...COMMERCE...AFTON...FAIRLAND...
NARCISSA...WYANDOTTE...OTTAWA...PEORIA...QUAPAW...CARDIN...PICHER...
PYRAMID CORNERS...BLUEJACKET...WELCH AND TWIN BRIDGES STATE PARK.

THESE STORMS WILL BE CAPABLE OF PRODUCING DIME SIZE HAIL AND WIND
GUSTS TO 50 MPH.

LAT...LON 3699 9461 3668 9461 3663 9525 3699 9521
      3701 9511 3700 9462
TIME...MOT...LOC 0519Z 248DEG 15KT 3694 9511 3668 9512
Local storm report, May 28, 11:37 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1237 AM CDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 AM     TSTM WND GST     7 E CENTRAILIA          36.80N 95.21W
05/29/2012  E61 MPH          CRAIG              OK   MESONET

&&

RBD
Special weather statement, May 29, 12:00 AM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
100 AM CDT TUE MAY 29 2012

OKZ068>070-072-290645-
ADAIR OK-CHEROKEE OK-MUSKOGEE OK-SEQUOYAH OK-
100 AM CDT TUE MAY 29 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 145 AM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     SOUTHERN CHEROKEE...SOUTHEASTERN MUSKOGEE AND NORTHERN SEQUOYAH

IN NORTHEAST OKLAHOMA
     ADAIR

AT 100 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES EAST OF HULBERT TO 3 MILES SOUTHEAST OF
GORE...MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THESE STORMS INCLUDE...MARIETTA...PUMPKIN CENTER...STILWELL...
BUNCH...BARON...CHRISTIE...PROCTOR...SALLISAW...MC KEY...VIAN...
GORE...BRUSHY...SHORT...MARBLE CITY...BOX...TAHLEQUAH...COOKSON...
HULBERT...ELDON...WEBBERS FALLS...GREENLEAF STATE PARK...LAKE
TENKILLER STATE PARK...CHEROKEE LANDING STATE PARK...BRUSHY LAKE
STATE PARK AND ADAIR STATE PARK.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3544 9503 3546 9505 3544 9508 3544 9518
      3596 9515 3599 9453 3546 9445
TIME...MOT...LOC 0600Z 271DEG 30KT 3592 9503 3551 9505
Special weather statement, May 29, 12:24 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
124 AM CDT TUE MAY 29 2012

ARZ001-290700-
BENTON AR-
124 AM CDT TUE MAY 29 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 200 AM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     NORTHWESTERN BENTON

AT 124 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF SULPHUR SPRINGS...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...MILLER...BENTONVILLE...SULPHUR
SPRINGS...MAYSVILLE...GRAVETTE...CENTERTON...HIWASSE AND BELLA VISTA.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH.

LAT...LON 3636 9414 3636 9460 3651 9461 3650 9415
TIME...MOT...LOC 0624Z 267DEG 20KT 3646 9449
Special weather statement, May 29, 1:05 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
205 AM CDT TUE MAY 29 2012

ARZ001-010-019-029-OKZ069-072-076-290745-
ADAIR OK-BENTON AR-CRAWFORD AR-LE FLORE OK-SEBASTIAN AR-SEQUOYAH
OK-WASHINGTON AR-
205 AM CDT TUE MAY 29 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 245 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     BENTON...CRAWFORD AND WASHINGTON

IN WEST CENTRAL ARKANSAS
     NORTHWESTERN SEBASTIAN

IN SOUTHEAST OKLAHOMA
     NORTHEASTERN LE FLORE

IN EAST CENTRAL OKLAHOMA
     EASTERN SEQUOYAH

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN ADAIR

AT 205 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES NORTH OF BELLA VISTA TO 4 MILES SOUTHEAST OF
GALLITIN TO 3 MILES SOUTHWEST OF ODELL TO 2 MILES WEST OF
MULDROW...MOVING EAST AT 25 MPH.

A LARGE PORTION OF BENTON...CRAWFORD...NORTHWESTERN SEBASTIAN...
WASHINGTON...NORTHEASTERN LE FLORE...EASTERN SEQUOYAH AND
SOUTHEASTERN ADAIR COUNTIES WILL BE AFFECTED BY THESE STORMS THROUGH
245 AM CDT.

THESE STORMS WILL BE CAPABLE OF PRODUCING DIME SIZE HAIL AND WIND
GUSTS TO 45 MPH.

LAT...LON 3618 9394 3579 9400 3566 9406 3566 9407
      3563 9407 3532 9420 3531 9476 3575 9456
      3615 9448 3651 9433 3651 9387 3640 9387
      3638 9389 3637 9387 3633 9386
TIME...MOT...LOC 0705Z 270DEG 21KT 3646 9422 3615 9436
          3575 9444 3540 9461

The radar

The Western Arkansas radar (KSRX), 118 km away, was scanning. The volume nearest the first event began at 07:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Benton

When
May 29, 1:30 AM CST
Where
Benton County, Rogers
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.330, -94.120

Strong thunderstorm wind blew down large tree limbs.

Hail, Crawford

When
May 29, 2:45 AM CST
Where
Crawford County, Van Buren
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.430, -94.350

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383396, 383397.